Piperacillin-associated pulmonary infiltrates with eosinophilia: a case report

Can Respir J. Mar-Apr 2010;17(2):e24-6. doi: 10.1155/2010/670153.

Abstract

A case of pulmonary infiltrates with eosinophilia attributed to piperacillin tazobactam therapy is described. A 54-year-old woman was treated for a suspected severe urinary tract infection with piperacillin tazobactam. Four days later, she developed fever, chills, shortness of breath and intermittent chest pains. Eosinophilia was noted in peripheral blood and, subsequently, on bronchoalveolar lavage. Transbronchial biopsy showed tissue infiltrates with eosinophilia. No evidence of bacterial, fungal and parasitic infection, or vasculitis was observed. Her symptoms and peripheral eosinophilia subsided after drug discontinuation and oral prednisone treatment. Piperacillin is an extended-spectrum penicillin antibiotic prescribed for moderate to severe infections. The common adverse reactions to piperacillin include nausea, vomiting, diarrhea and rash. Pulmonary infiltrates with eosinophilia is a rare adverse reaction, but one that may result in significant morbidity. Physicians should be aware of this rare but important adverse reaction to piperacillin.

Les auteurs décrivent un cas d’infiltrats pulmonaires à éosinophiles attribués à une thérapie à la pipéracilline et au tazobactam. Une femme de 54 ans ayant une grave infection urinaire présumée a reçu un traitement à la pipéracilline et au tazobactam. Quatre jours plus tard, elle s’est mise à faire de la fièvre, à avoir des frissons, à être essoufflée et à souffrir de douleurs thoraciques intermittentes. On a constaté la présence d’éosinophiles dans le sang périphérique et, par la suite, dans le lavage bronchoalvéolaire. La biopsie transbronchique a révélé la présence d’infiltrats tissulaires à éosinophiles. On n’a observé aucuns signes d’infection bactérienne, fongique ou parasitaire ou de vasculite. Les symptômes et l’éosinophilie périphérique se sont résorbés après l’arrêt de la pharmacothérapie et un traitement à la prednisone par voie orale. La pipéracilline est un antibiotique à large spectre du groupe de la pénicilline, prescrit en cas d’infections modérées à graves. Les effets indésirables courants de la pipéracilline sont les nausées, les vomissements, la diarrhée et les éruptions. Les infiltrats pulmonaires à éosinophiles sont une réaction indésirable rare qui peut entraîner une importante morbidité. Les médecins devraient connaître cet effet indésirable à la pipéracilline, car il est rare mais grave

Publication types

  • Case Reports

MeSH terms

  • Biopsy
  • Eosinophilia / chemically induced*
  • Eosinophilia / drug therapy
  • Eosinophilia / pathology*
  • Female
  • Glucocorticoids / therapeutic use
  • Humans
  • Lung / drug effects
  • Lung / pathology*
  • Middle Aged
  • Piperacillin / adverse effects*
  • Piperacillin / pharmacology
  • Piperacillin / therapeutic use
  • Prednisone / therapeutic use
  • Treatment Outcome
  • Urinary Tract Infections / drug therapy

Substances

  • Glucocorticoids
  • Prednisone
  • Piperacillin